Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 149, NWS Twin Cities, MN

August 21, 2020Pope County, Stevens County, Swift County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 21, 2020, 6:39 PM CDT for Pope County, Stevens County, Swift County, Minnesota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2020, 6:39 PM CDT (23:39 UTC)
Expired
Aug 21, 2020, 7:30 PM CDT
In force
51 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pope County, MN, Stevens County, MN, Swift County, MN

The radar

The Minneapolis radar (KMPX), 184 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 21, 6:20 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1304 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

284 
WUUS53 KMPX 212339
SVRMPX
MNC121-149-151-220030-
/O.NEW.KMPX.SV.W.0149.200821T2339Z-200822T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
639 PM CDT Fri Aug 21 2020

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southwestern Pope County in west central Minnesota...
  Southeastern Stevens County in west central Minnesota...
  Swift County in west central Minnesota...

* Until 730 PM CDT.

* At 639 PM CDT, a severe thunderstorm was located near Lake Oliver,
  or 12 miles south of Morris, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Hancock around 655 PM CDT.
  Benson and Lake Hassel around 710 PM CDT.

Other locations impacted by this severe thunderstorm include Benson
Airport, Danvers, Swift Falls, Lake Emily, Appleton Airport,
Clontarf, De Graff, Holloway and Morris Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in the Twin Cities.

&&

LAT...LON 4521 9603 4557 9603 4561 9545 4520 9542
TIME...MOT...LOC 2339Z 269DEG 31KT 4542 9596 

HAIL...1.00IN
WIND...60MPH
 
$$

JLT
3 follow-up statements
975 
WWUS53 KMPX 212345
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
645 PM CDT Fri Aug 21 2020

MNC121-149-151-220030-
/O.CON.KMPX.SV.W.0149.000000T0000Z-200822T0030Z/
Pope MN-Stevens MN-Swift MN-
645 PM CDT Fri Aug 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN POPE...SOUTHEASTERN STEVENS AND SWIFT COUNTIES...

At 645 PM CDT, a severe thunderstorm was located 7 miles southwest of
Hancock, or 11 miles south of Morris, moving east at 35 mph.

HAZARD...70 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

This severe storm will be near...
  Hancock around 655 PM CDT.
  Lake Hassel around 715 PM CDT.

Other locations impacted by this severe thunderstorm include Benson
Airport, Danvers, Swift Falls, Lake Emily, Appleton Airport,
Clontarf, De Graff, Holloway and Morris Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Twin Cities.

&&

LAT...LON 4521 9603 4557 9603 4561 9545 4520 9542
TIME...MOT...LOC 2345Z 269DEG 31KT 4542 9590 

HAIL...1.25IN
WIND...70MPH
 
$$

JLT
617 
WWUS53 KMPX 212353
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
653 PM CDT Fri Aug 21 2020

MNC121-149-151-220030-
/O.CON.KMPX.SV.W.0149.000000T0000Z-200822T0030Z/
Pope MN-Stevens MN-Swift MN-
653 PM CDT Fri Aug 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN POPE...SOUTHEASTERN STEVENS AND SWIFT COUNTIES...

At 651 PM CDT, a severe thunderstorm was located 7 miles northeast 
of Lake Oliver, or 12 miles south of Morris, moving east at 25 mph. 
This storm has also backbuild some and the strongest winds are 
likely behind the main line across south central Stevens, and 
north central Swift. 

HAZARD...70 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

This severe storm will be near...
  Hancock around 705 PM CDT.
  Benson around 730 PM CDT.
  Lake Hassel around 735 PM CDT.

Other locations impacted by this severe thunderstorm include Benson
Airport, Danvers, Swift Falls, Lake Emily, Appleton Airport,
Clontarf, De Graff, Holloway and Morris Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Twin Cities.

&&

LAT...LON 4521 9603 4557 9603 4561 9545 4520 9542
TIME...MOT...LOC 2351Z 275DEG 20KT 4541 9591 

HAIL...1.25IN
WIND...70MPH
 
$$

JLT
007 
WWUS53 KMPX 220009
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
709 PM CDT Fri Aug 21 2020

MNC121-149-151-220030-
/O.CON.KMPX.SV.W.0149.000000T0000Z-200822T0030Z/
Pope MN-Stevens MN-Swift MN-
709 PM CDT Fri Aug 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN POPE...SOUTHEASTERN STEVENS AND SWIFT COUNTIES...

At 707 PM CDT, a severe thunderstorm was located near Benson, or 18 
miles southeast of Morris, moving east at 30 mph. Several other 
storms, some severe, are located along the leading edge of the main 
thunderstorm complex that extended from Morris, southward to 
Danvers.  

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

This severe storm will be near...
  Benson around 715 PM CDT.
  Lake Hassel around 720 PM CDT.

Other locations impacted by this severe thunderstorm include Benson
Airport, Danvers, Swift Falls, Lake Emily, Appleton Airport,
Clontarf, De Graff, Holloway and Morris Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Twin Cities.

&&

LAT...LON 4521 9603 4557 9603 4561 9545 4520 9542
TIME...MOT...LOC 0007Z 266DEG 27KT 4537 9570 

HAIL...1.00IN
WIND...70MPH
 
$$

JLT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:57 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 21, 2:57 PM CDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
257 PM CDT Fri Aug 21 2020

.SHORT TERM...(This evening through Saturday night)
Issued at 258 PM CDT Fri Aug 21 2020

The surface trough over the Dakotas will shift into Minnesota
tonight and Saturday, while a shortwave trough tops the western
ridge. Expect the combination of these features to spawn at least
scattered showers and thunderstorms tonight and Saturday. Through
early evening any activity should be isolated to widely scattered in
nature until after 05Z when the low level jet and warm/moisture
advection kick in. However, any storms that pop during the evening
could be strong to severe, given MLCAPEs around 2500-3000 J/kg
and lapse rates around 7.5 C/km. Shear is fairly week however, so
any severe activity would be limited.

Scattered showers and thunderstorms will linger across the eastern
two thirds of the forecast area on Saturday as the trough bisects
the area and shortwave energy continues to stream in from the
north. There will be a conditional severe risk with these storms
given continued steep mid-level lapse rates and decent shear.

.LONG TERM...(Sunday through Friday)
Issued at 258 PM CDT Fri Aug 21 2020

Semi-zonal flow dominates the north central CONUS during the
long-term forecast period. Shower and thunderstorm chances in our
area will be tied to shortwaves traveling through the mid-level
flow regime. Most of these waves look to stay displaced across
northern MN/WI as the jetstream parallels the International Border
and mid-level capping builds locally through mid-week. Therefore,
we look to stay overall dry, warm, and humid through Wednesday.
High temperatures should range mostly in the mid 80s to mid 90s on
Mon/Tue/Wed, with lows in 60s. By Thursday models prog the
arrival of a front as the jet stream sags south. Timing is still
highly variable depending on which model you look at, so at this
point precip chances are rather low, but we should see storms
return sometime in the Thursday to Friday time frame.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1203 PM CDT Fri Aug 21 2020

Isolated showers/thunderstorms remain possible this
afternoon/eve, but the activity more likely to affect the TAF
sites will hold off until after sunset. Therefore have left the
TAFs dry until the the overnight hours into early Saturday
morning, when Prob30s were included. Outside of any thunderstorm
activity, expect VFR conditions with scattered-broken mid/high
clouds. Could also see some minor visibility reductions due to
patchy fog in northern/central MN, which would primarily impact
KSTC. Winds will be primarily southerly at speeds around 6-10
knots, then start veering to southwesterly on Saturday as the
trough approaches.

KMSP...Cannot entirely rule out a stray shower or thunderstorm
prior to sunset, but showers/storms will more likely hold off
until the overnight hours.

/OUTLOOK FOR KMSP/
SUN...VFR. Wind NE 5-10kts.
MON...VFR. Wind S 5-10kts.
TUE...VFR. Wind SE 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...LS
LONG TERM...LS
AVIATION...LS
Hazardous weather outlook, Aug 21, 4:08 PM CDT, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
408 PM CDT Fri Aug 21 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
221600-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
408 PM CDT Fri Aug 21 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are expected through tonight.
An isolated severe storm is possible with the primary severe
threats being strong, damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The threat for an isolated severe storm will continue into
Saturday, with strong, damaging winds being the main severe
weather threat.

There is a chance for thunderstorms on Thursday. The threat for
severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely not be needed through
tonight.

In the hours before

Local storm report, Aug 21, 3:42 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
342 PM CDT FRI AUG 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TORNADO          4 NNE HOLDINGFORD       45.78N 94.45W
08/14/2020                   MORRISON           MN   NWS STORM SURVEY

            THE TORNADO MOSTLY MOVED OVER A FIELD AND
            OPEN LAND, BUT IT DID HIT SOME TREES,
            DOWNING LARGE BRANCHES AND BREAKING A FEW
            TREES. DOWNBURST WIND DAMAGE WAS NOTED
            ADJACENT TO THE TORNADO. PATH LENGTH WAS 1.3
            MILES AND MAXIMUM WINDS WERE 70 MPH.

0457 PM     TORNADO          3 NE WEST UNION         45.83N 95.05W
08/14/2020                   TODD               MN   NWS STORM SURVEY

            THE TORNADO BROKE SEVERAL DOZEN TREES. A
            GARAGE WAS ROTATED SLIGHTLY, ITS DOOR WAS
            BOWED OUT, AND A FEW SHINGLES WERE DAMAGED.
            PATH LENGTH WAS SLIGHTLY OVER ONE MILE WITH
            MAXIMUM WINDS OF 70 MPH.

0445 PM     TORNADO          3 W OSAKIS              45.86N 95.21W
08/14/2020                   DOUGLAS            MN   NWS STORM SURVEY

            SEVERAL LARGE BRANCHES WERE BROKEN. THE
            TORNADO MOSTLY MOVED OVER SOYBEAN FIELDS,
            BUT DID CLIP A GROVE OF TREES. VIDEO OF THE
            TORNADO WAS PROVIDED. PATH LENGTH WAS 0.6
            MILE AND MAXIMUM WINDS WERE 65 MPH.

&&
ADDITIONAL TORNADOES FROM AUGUST 14. ONE MORE AREA IS STILL BEING
INVESTIGATED AND AN UPDATE WILL PROVIDED.

TDK
Special weather statement, Aug 21, 5:57 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
557 PM CDT Fri Aug 21 2020

MNZ047-055-220000-
Stevens-Swift-
557 PM CDT Fri Aug 21 2020

...A STRONG THUNDERSTORM WILL AFFECT STEVENS AND WESTERN SWIFT
COUNTIES...

At 557 PM CDT, a strong thunderstorm was located over Clinton, or 11
miles north of Ortonville, moving east at 40 mph.

Winds in excess of 40 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Morris, Appleton, Hancock, Chokio, Donnelly, Lake Hattie, Lake
Oliver, Artichoke Lake, Fish Lake, Hagen, Alberta and Danvers.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4569 9576 4515 9574 4515 9604 4518 9610
      4524 9610 4524 9612 4541 9612 4541 9622
      4542 9625 4568 9625
TIME...MOT...LOC 2257Z 271DEG 33KT 4547 9649

JLT
Special weather statement, Aug 21, 6:06 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
606 PM CDT Fri Aug 21 2020

MNZ054-220000-
Lac Qui Parle-
606 PM CDT Fri Aug 21 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LAC QUI PARLE COUNTY...

At 605 PM CDT, a strong thunderstorm was located over Milbank, moving
east at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Bellingham, Cerro Gordo, Nassau, Louisburg and Big Stone National
Wildlife Refuge.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Twin Cities.

LAT...LON 4526 9645 4527 9642 4525 9640 4525 9629
      4522 9627 4522 9622 4519 9617 4519 9612
      4516 9605 4498 9585 4507 9645
TIME...MOT...LOC 2305Z 281DEG 31KT 4523 9666

JLT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 5:57 PM CDTSpecial Weather StatementMPXStevens63 min
Aug 21, 6:06 PM CDTSpecial Weather StatementMPXLac qui Parle54 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.